Vol. 3, No. 1, 2010

Download this article
Download this article For screen
For printing
Recent Issues

Volume 10
Issue 2, 253–512
Issue 1, 1–252

Volume 9, 8 issues

Volume 8, 8 issues

Volume 7, 8 issues

Volume 6, 8 issues

Volume 5, 5 issues

Volume 4, 5 issues

Volume 3, 4 issues

Volume 2, 3 issues

Volume 1, 3 issues

The Journal
Cover
About the Cover
Editorial Board
Editors’ Interests
About the Journal
Scientific Advantages
Submission Guidelines
Submission Form
Subscriptions
Editorial Login
Contacts
Author Index
To Appear
 
ISSN: 1948-206X (e-only)
ISSN: 2157-5045 (print)
The inverse conjecture for the Gowers norm over finite fields via the correspondence principle

Terence Tao and Tamar Ziegler

Vol. 3 (2010), No. 1, 1–20
Abstract

The inverse conjecture for the Gowers norms Ud(V ) for finite-dimensional vector spaces V over a finite field F asserts, roughly speaking, that a bounded function f has large Gowers norm fUd(V ) if and only if it correlates with a phase polynomial ϕ = eF(P) of degree at most d 1, thus P : V F is a polynomial of degree at most d 1. In this paper, we develop a variant of the Furstenberg correspondence principle which allows us to establish this conjecture in the large characteristic case  charF d from an ergodic theory counterpart, which was recently established by Bergelson, Tao and Ziegler. In low characteristic we obtain a partial result, in which the phase polynomial ϕ is allowed to be of some larger degree C(d). The full inverse conjecture remains open in low characteristic; the counterexamples found so far in this setting can be avoided by a slight reformulation of the conjecture.

Keywords
Gowers uniformity norm, Furstenberg correspondence principle, characteristic factor, polynomials over finite fields
Mathematical Subject Classification 2000
Primary: 11T06, 37A15
Milestones
Received: 30 October 2008
Revised: 29 October 2009
Accepted: 10 December 2009
Published: 4 March 2010
Authors
Terence Tao
University of California
Mathematics Department
Los Angeles, CA 90095-1555
United States
http://www.math.ucla.edu/~tao/
Tamar Ziegler
Department of Mathematics
Technion
32000 Haifa
Israel